Minnesota, 2015

Blizzard in Minnesota, March 3, 2015

March 3, 2015 · NWS ABR · 2 events in 2 counties and zones

A strong cold front moving across the region brought very strong northwest winds of 25 to 35 mph with gusts to 50 mph. These strong winds combined with 2 to 4 inches of newly fallen snow resulted in blizzard conditions during the mid and late morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong cold front moving across the region brought very strong northwest winds of 25 to 35 mph with gusts to 50 mph. These strong winds combined with 2 to 4 inches of newly fallen snow resulted in blizzard conditions during the mid and late morning hours. Visibilities were frequently below a quarter mile disrupting or halting travel across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 3, 5:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 3, 5:33 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
533 AM CST TUE MAR 3 2015

.SHORT TERM...(TODAY THROUGH THURSDAY AFTERNOON)
ISSUED AT 408 AM CST TUE MAR 3 2015

THINGS ARE EVOLVING VERY CLOSE TO FORECAST AND DID NOT MAKE
SIGNIFICANT CHANGES TO THE FORECAST. ONLY CHANGES WERE TO CANCEL
THE VERY NORTHERN FRINGE OF THE WINTER WX ADVISORY ACROSS NORTH
CENTRAL SD AND MAKE IT INTO A WIND ADVISORY INSTEAD. ALSO MOVED UP
START TIME OF EASTERN CWA HEADLINES TO RIGHT NOW AS LIGHT TO
MODERATE SNOW HAS BEGUN FALLING. STRONG WINDS ARE AFFECTING
CENTRAL SD WITH THESE WINDS KNOCKING AT THE DOOR OF THE JAMES
RIVER VALLEY. THEY WILL REACH THE I-29 CORRIDOR AROUND 12Z OR 13Z.
AS FOR SNOWFALL...THE BAND OF HEAVIEST SNOW IS CURRENTLY OVER THE
EASTERN CWA. STILL EXPECTING A BAND OF 2 TO 4 INCHES FROM AROUND
THE PIERRE AREA UP THROUGH THE EASTERN CWA AND INTO WEST CENTRAL
MINNESOTA. GIVEN THE STRONGER NORTH TO NORTHWEST WINDS GUSTING UP
TO 45 MPH LATER THIS MORNING...STILL EXPECTING BLIZZARD CONDITIONS
AT TIMES SO WILL GO AHEAD AND CONTINUE THE BLIZZARD WARNINGS.
ALTHOUGH...HEAVIEST SNOWFALL WILL NOT COINCIDE WITH STRONGEST
WINDS SO WILL BE INTERESTING TO SEE JUST HOW LOW AND WIDESPREAD
VISIBILITY REDUCTIONS WILL BE. STILL EXPECT IMPACTS THOUGH FROM
THE FRESHLY FALLEN SNOW BEING BLOWN AROUND.

TEMPERATURES TODAY WILL REMAIN STEADY OR SLOWLY FALL FOR MOST
AREAS AS COLDER AIR CONTINUES TO POUR IN BEHIND THE PASSING COLD
FRONT. ACTUAL AIR TEMPERATURES WILL FALL INTO THE SINGLE DIGITS
BELOW ZERO TONIGHT AS A NORTHWEST WIND REMAINS. WIND CHILL VALUES
ARE CURRENTLY FORECAST TO FALL TO 25 BELOW TO 30 BELOW ZERO FOR A
GOOD PORTION OF THE CWA. WILL HAVE TO EXPLORE POSSIBILITY FOR A
WIND CHILL ADVISORY OVERNIGHT. ARCTIC AIR REMAINS IN PLACE
WEDNESDAY AND WEDNESDAY NIGHT...WITH LOWS WEDNESDAY NIGHT LIKELY
IN THE TEENS BELOW ZERO FOR THE EASTERN CWA. MODERATING TEMPS
BEGIN ON THURSDAY...WHICH WILL THEN PERSIST INTO THE EXTENDED
PERIOD.

.LONG TERM...(THURSDAY EVENING THROUGH MONDAY)
ISSUED AT 408 AM CST TUE MAR 3 2015

NORTHWEST MID LEVEL FLOW WILL PREVAIL OVER THE REGION THROUGH THE
LONG TERM. THIS SHOULD SPELL A MOSTLY DRY PATTERN. HOWEVER...THAT
SAID...BOTH THE GFS/ECMWF DO HAVE A FAIRLY HEALTHY WAVE COMING
THROUGH FRIDAY THROUGH FRIDAY NIGHT. DETERMINISTIC AND ENSEMBLE
POPS REMAIN LOW...BUT THIS FEATURE WILL BEAR WATCHING. FOR NOW
WILL MAINTAIN A DRY FORECAST. MEANWHILE...A RELATIVELY MILD AIR
MASS WILL BE IN PLACE DURING MOST OF THE PERIOD...SUPPORTING NEAR
TO ABOVE NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 531 AM CST TUE MAR 3 2015

A MIX OF MVFR/IFR CIGS AND VSBYS WILL CONTINUE ACROSS MUCH OF THE
REGION THROUGH THIS MORNING. HOWEVER IMPROVEMENT IS EXPECTED THIS
AFTERNOON AS THE SNOW MOVES OFF INTO MINNESOTA. KMBG WILL SEE THE
LEAST AMOUNT OF IMPACT FROM SNOW THIS MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR SDZ009-
     015-016.

     BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR SDZ007-008-011-
     018>023.

     WIND ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR SDZ003>005.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR SDZ006-010-
     017.

     BLIZZARD WARNING UNTIL NOON CST /11 AM MST/ TODAY FOR SDZ033>037-
     045-048-051.

MN...BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR MNZ039-046.

&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Mar 3, 4:43 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
443 AM CST TUE MAR 3 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
443 AM CST TUE MAR 3 2015 /343 AM MST TUE MAR 3 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL AFFECT SOUTH CENTRAL THROUGH NORTHEAST
SOUTH DAKOTA AND INTO WEST CENTRAL MINNESOTA. VISIBILITY WILL BE
REDUCED TO BELOW ONE-HALF OR ONE-QUARTER MILE AT TIMES. NORTH TO
NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE
EXPECTED ACROSS THE REGION THIS MORNING.

WIND CHILL VALUES WILL RANGE FROM 20 BELOW TO 30 BELOW ZERO FOR
MUCH OF THE FORECAST AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILL VALUES WILL RANGE FROM 20 BELOW TO 30 BELOW ZERO FOR
MUCH OF THE FORECAST AREA WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Mar 3, 6:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 AM CST TUE MAR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     SNOW             PIERRE                  44.37N 100.32W
03/03/2015  M1.8 INCH        HUGHES             SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1500187

CONNELLY
Local storm report, Mar 3, 6:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 AM CST TUE MAR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             BROWNS VALLEY           45.59N  96.83W
03/03/2015  M4.2 INCH        TRAVERSE           MN   CO-OP OBSERVER

&&

EVENT NUMBER ABR1500188

CONNELLY
Local storm report, Mar 3, 6:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 AM CST TUE MAR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             ROY LAKE STATE PARK     45.71N  97.43W
03/03/2015  M2.0 INCH        MARSHALL           SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1500189

CONNELLY
Local storm report, Mar 3, 6:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
649 AM CST TUE MAR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     SNOW             2 E ABERDEEN            45.47N  98.44W
03/03/2015  M0.7 INCH        BROWN              SD   NWS OFFICE

&&

EVENT NUMBER ABR1500190

NWS
Local storm report, Mar 3, 6:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
659 AM CST TUE MAR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     SNOW             8 WNW GANN VALLEY       44.08N  99.13W
03/03/2015  M2.5 INCH        BUFFALO            SD   COCORAHS

&&

EVENT NUMBER ABR1500191

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Traverse

When
March 3, 7:00 AM CST to 12:00 PM CST
Where
Traverse forecast zone
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

Blizzard, Big Stone

When
March 3, 9:00 AM CST to 12:00 PM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567520, 567519.